Metoclopramide is commonly used to treat vomiting caused by seasickness and acute gastroenteritis on cruise ships and serious adverse effects have not been reported from use at sea. We report severe long-lasting adverse effects in a young female seafarer following short-term, low-dose use of metoclopramide. During rough seas a 25-year-old female musician on a cruise vessel presented with nausea and vomiting. She was given intramuscular metoclopramide 10 mg and diphenhydramine 25 mg. Vomiting stopped after the injections, but she felt tired, confused and dizzy. She then had been taking metoclopramide 5-10 mg a day, but stopped after a total per oral dose of 30 mg as she developed disturbing symptoms that she related to the medication, including dizziness, anxiety, fatigue, depression and involuntary movements (twitches, jerks, ticks, and tremors of the eyelids, tongue, neck, fingers, arms and legs). Neurological examination, blood tests, electrocardiography and magnetic resonance imaging of the brain were all normal. Although gradually reduced in strength and frequency, the adverse effects were very disturbing for about 10 months, but at 13 months she was almost fully recovered. For many years numerous vomiting sea travellers have been successfully treated with a single parenteral 10 mg dose of metoclopramide. There are no obvious reasons why our previously healthy patient experienced such serious and long-lasting side effects after low-dose, short-term metoclopramide administration. Until more is known, metoclopramide should be reserved for debilitating cases - and only be given after other remedies have been tried and found ineffective.